The world of medicine is chock-full of jargon that only those in the medical field can decipher. Abbreviations are common in all different medical specialties. It can be both difficult and time consuming for a non-medical professional to wade through multiple abbreviations in the search for medical meanings and related implications. As a Nurse Consultant, my job is to help you decode medical jargon and use it to build your case.
Click below to download a helpful 5-page PDF with a list of common ophthalmic abbreviations that may assist you with cases related to the eye.
COMMON ELECTROLYTE IMBALANCES
Hypernatremia, or elevated sodium. Some of the causes for this imbalance are:
Over-administration of sodium (diet or medical treatments)
Diuresis (removal of excess fluid)
Vomiting, diarrhea, and water loss through excessive perspiration
Impaired renal (kidney) function
Some signs and symptoms of hypernatremia are nausea, vomiting, dry tongue and mucous membranes, tachycardia (rapid hear rate), hypertension, restlessness, agitation, altered level of consciousness, elevated temperature, tremors or muscle twitching, decreased skin turgor and concentrated urine.
Hyperkalemia, or elevated potassium. Some of the causes for this imbalance are:
- Over-administration of potassium supplements
- Metabolic acidosis (increased blood acid)
- Renal failure
- Potassium-sparing diuretics
- ACE inhibitors, beta-blockers
- Trauma/bruising/bleeding (cell breakdown causes potassium loss)
Some signs and symptoms of this imbalance include heart rhythm irregularities (such as tachycardia, widened QRS, peaked T waves, lengthening of PR interval, P wave difficult to identify and ventricular fibrillation); decreased urine output; lethargy; muscle weakness and cramps. It;s important to know that an elevated potassium level can be related to a blood specimen that is “hemolyzed;” this means the red blood cells have broken down, causing an elevation of the potassium noted in the sample.
Hypercalcemia, or elevated calcium. Some of the causes of this imbalance are:
- Over-administration of calcium supplements
- Renal impairment
- Thiazide (medication) diuretics
- Bone fractures or prolonged immobility
- Malignancy (cancers)
- Low phosphate level
Some signs and symptoms seen in this imbalance are EKG changes (such as diminished ST segment, shortened QT interval, and third degree heart block; pathologic fractures; decreased muscle tone; depression and flank pain and/or kidney stones.
Hypermagnesium, or elevated magnesium. Some of the causes of this imbalance are:
- Over-administration of magnesium products
- Renal insufficiency
- Renal failure
- Severe dehydration
- Ketoacidosis (elevated blood ketones)
Some signs and symptoms of this imbalance are hypotension (low blood pressure), paralysis, loss of deep tendon reflexes, lethargy, flushing, respiratory depression, drowsiness, weakness and a third degree heart block.